Indiana, 2014

Damaging Wind in Indiana, June 23, 2014

June 23, 2014 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms occurred ahead of a cold front that extended from central Illinois southwest across the St. Louis metro area to western Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms occurred ahead of a cold front that extended from central Illinois southwest across the St. Louis metro area to western Arkansas. A thunderstorm became severe over the city of Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 11:47 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 23, 11:47 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT Mon Jun 23 2014

.UPDATE...
issued at 1247 PM CDT Mon Jun 23 2014
Updated aviation discussion only.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 123 AM CDT MON JUN 23 2014

Pops will be gradually ramping up in the short term, as the
combination of moisture, instability, and lift comes together best
during the Monday Night through Tuesday Night time period. That's
when the energy associated with the upper trof makes passage and
likewise drags a surface low pressure system and associated front
across the lower Ohio river valley. Pops before and after that
system's approach and departure are cursory prefixes and suffixes
to the likely category pops (may be higher in the near future) we
have going for the Monday Night through Tuesday Night time frame.

As a result, temps around 90/around 70 will mute a little on the
high temp forecast due to increased convection/clouds, with mid to
upper 80s and similar lows. All of this is little changed from
previous runs, with just some subtle massaging.

The latest modeling does indicate a drier than wetter Wednesday,
but we are going to maintain a small pop nonetheless, at least
until a little more consistent dry signal is received.

.LONG TERM...(Thursday through Sunday)
Issued at 331 AM CDT MON JUN 23 2014

From Thursday through Saturday, a West-Northwest oriented frontal
boundary and a semi-permanent shortwave trough will remain across
the WFO PAH forecast area. This will keep both diurnal and non-
diurnal chances for precipitation across the area, with increasing
PoPs along and south of the frontal boundary. Rain chances may
eventually increase to the likely category as the short term
forecast cycle moves into the latter part of the week.

Drying does not take place until the Central and Southern Plains
ridge builds northeast into the area by Sunday and into early next
week.

&&

.AVIATION...
Issued at 1247 PM CDT MON JUN 23 2014

Shower and tstm activity has expanded on the radar this afternoon,
partially driven by diurnal heating, but will be hard to pinpoint as
to exactly where they will occur. Thus, vicinity tstm wording will
be in play for the TAFs into the early evening. Winds may be gusty
at times, but should stay below 20 knots outside of tstms. There
should be another interval of vsby restrictions and MVFR cigs late
in the night or just after sunrise due to shower or tstm activity,
due to a mid level shrtwv moving through the region.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

LONG TERM...Smith
AVIATION...DB
Hazardous weather outlook, Jun 23, 2:51 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CDT MON JUN 23 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES EXIST ALMOST DAILY. WHILE AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vanderburgh

When
June 23, 1:30 PM CST
Where
Vanderburgh County, Evansville
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.980, -87.550

A semi trailer was blown over. Utility poles and lines were down across the city. A utility company reported about 1,351 customers without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523230.